Menu

Study Links Statin Use to Tendon Injury

Tendinitis, Tendon Rupture Reported but Considered Rare

Medically Reviewed by Louise Chang, MD on February 28, 2008
From the WebMD Archives

Feb. 28, 2008 -- New research suggests a link between the use of cholesterol-lowering statin drugs and tendon injury, but the study falls short of proving an association, a cholesterol expert tells WebMD.

Millions of people worldwide use medications like Lipitor, Zocor, Crestor, and other statins to lower their cholesterol, and they are among the most widely studied drugs ever.

Tendon ruptures and other tendon injuries have not been reported as a side effect of statin use in previous studies, but there have been anecdotal reports of a link over the years, appearing mostly in French medical journals.

Statin Use and Tendon Injury

These reports led researchers from France's Rouen University Hospital, Rouen Cedex, to conduct a look-back study using a database of patients who reported adverse side effects associated with statin use between 1990 and 2005.

Of the 4,597 side effects reported, 96, or about 2%, involved tendinitis or tendon ruptures.

The Achilles tendon was the most common site of injury, with pain, swelling, warmth, and stiffness being the most common complaints.

According to the researchers, tendon problems began in 59% of patients within a year of starting statin treatment, and the problems went away in many patients after they stopped taking the drugs.

"(Tendon complications) recurred in the seven patients (100% of cases) in whom statin therapy was reinstituted, which strongly supports a relationship with the use of these drugs," researcher Isabelle Marie, MD, PhD, and colleagues write in the March issue of the journal Arthritis and Rheumatism.

Cholesterol Expert Unconvinced

But heart surgeon Michael Richman, MD, is unconvinced. He tells WebMD that there is no way to know from the study design if the tendon problems reported by the patients had anything to do with their statin use.

He points out that none of the pre- and post-marketing statin studies, involving around 45,000 patients, ever identified tendon injury as a complication of statin use.

Richman is president of the Center for Cholesterol Management in Los Angeles.

"Statins are among the most studied and the safest drugs we have," he says. "They save lives every day, and they have changed the face of cardiovascular medicine. As far as I'm concerned, doctors should be looking for reasons to put more people on them rather than looking for reasons not to."

Tendon Injuries Rare

If statin use is associated with an increased risk for tendon injury, all agree that the complication is rare.

But Marie and colleagues conclude that the evidence is strong enough to recommend closer monitoring of statin users.

"Our study suggests that regular (tendon-related) clinical examination may be required in statin-treated patients, particularly during the first year following statin therapy initiation," they write. "They also suggest that it is worth considering interrupting statin therapy before strenuous physical activity such as marathon running."

Calls for comment to media representatives of Pfizer Inc., maker of Lipitor, and Merck & Co., maker of Zocor, were not returned in time for publication.

WebMD Health News

Sources

SOURCES:

Marie, I., Arthritis and Rheumatism, March 15, 2008; vol 59: pp 367-372.

Michael Richman, MD, heart surgeon; president, Center for Cholesterol Management, Los Angeles, Calif.

© 2008 WebMD, LLC. All rights reserved.
Click to view privacy policy and trust info